Heavy Rain, Duval
- When
- August 9, 11:00 PM EST to August 10, 8:24 PM EST
- Where
- Duval County, 3.01 mi SSW of Jacksonville
- Reported by
- Mesonet
- Coordinates
- 30.310, -81.690
The mesonet station measured 4.72 inches.
Sea breezes merged near the St. Johns river basin over moist and unstable airmass, with cooler mid level temperatures around -7 degC at 500 mb.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Sea breezes merged near the St. Johns river basin over moist and unstable airmass, with cooler mid level temperatures around -7 degC at 500 mb. A passing mid level short wave trough enhanced lift over the sea breeze collision, with very slow storm motion to the ESE less than 10 mph enabling slow moving, heavy rain producing cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 8:20 PM EST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 920 PM EDT Sun Aug 9 2020 .UPDATE... Made some adjustments to the late evening pops as a line of thunderstorms have traversed down the US-1 and I-95 corridors of coastal SE GA into NE FL from the Jax metro area westward towards Highway 301 and I-10. These storms should dissipate by midnight just south of the Jacksonville area with the loss of daytime heating. Otherwise skies will be mostly clear tonight after midnight weak weak high pressure just south of the region. An increase in moisture is expected tomorrow as a trough develops north of the region with southwest low level flow in place over the area. Scattered to numerous showers and thunderstorms will form in the early to mid afternoon hours with the best coverage from the Jacksonville area northward into SE GA from I-95 to Highway 301. Lows tonight will be warm and muggy in the low to mid 70s inland and the upper 70s to near 80 at the coast. Highs on Monday will be hot in the mid 90s over NE Fl and SE GA with low 90s at the beaches. Heat index values will be in the 104 to 108 degree range on Monday. && .PREV DISCUSSION [802 PM EDT]... .NEAR TERM [Through Tonight]... Hot and Humid conds early this afternoon with peak Heat Indices in the 104-108 range. St Simons Island was 91/79 with 108F Heat Index. These conditions will give way to scattered showers/storms mainly across SE GA and coastal NE FL from the US 301 corridor to I-95. Still expect a few strong to isolated severe storms with peak wet microburst winds of 40-60 mph possible, along with locally heavy rainfall, frequent lightning. Some small hail still possible with steep lapse rates aloft as 500mb temps close to -7C/-8C. Storm motion generally towards the East-Northeast 10-15 mph. Activity will linger over inland areas of SE GA due to outflows and sea breeze fronts pushing inland until around midnight. Typical muggy overnight lows in the lower/middle 70s inland and upper 70s/near 80 degrees along the coast/St Johns River. .SHORT TERM [Monday Through Tuesday Night]... Main story in the short term is slow increase back towards numerous to widespread showers during the afternoon hours on Monday and Tuesday as weak High Pressure ridge aloft will be replaced by amplifying trof over the SE US which will rotate into SE GA/NE FL and bring abundant and deep tropical moisture levels with Precipitable Water Amounts (PWATs) over 2 inches. This combined with light westerly steering flow, cool temps aloft at 500mb of -7C/-8C for mid August and inland moving sea breeze fronts will lead to 50-70% rainfall coverage on Monday afternoon and 60-80% rainfall coverage on Tuesday afternoon, along with enough atmospheric moisture for a shower/storm at anytime through the period. Max Temps in the lower/middle 90s by early afternoon will continue to support peak Heat Indices/Feels Like temps around 105 degrees for most locations. Strong to isolated severe storms will be possible each afternoon with gusty winds of 40-60 mph, but the slower storm motion of 10 mph or less will slowly increase to locally heavy rainfall threat as storm rainfall totals continue to add up through the week. .LONG TERM [Wednesday Through Sunday]... Wed/Thu...Numerous to widespread showers/storms will continue as decaying mid/upper level trof across SE GA/NE FL will continue to support daily rainfall chances of 60-90%, locally heavy rainfall and near normal temps through this period with highs in the lower 90s and lows in the 70s. Southwest steering flow will continue along with PWATs of 2 inches or more to support risk of heavy rainfall. Fri/Sat/Sun...A mid level ridge of high pressure will build in from the SE/Wrn Atlc and this will slowly bring in a somewhat drier airmass aloft with PWATs falling to slightly less than 2 inches and a shift of the steering flow to the South-Southeast. This subtle shift will lower daily rainfall chances into the 40-70% range with storm activity further inland from the Atlc coastal areas. Temps generally near to slightly above normal with highs in the lower/middle 90s and lows in the 70s and Heat Indices creeping back close to 105 degrees. Continued slow storm motion will continue the threat of locally heavy rainfall, but the threat will shift more inland each day. .AVIATION... [Through 00Z Tuesday] The period will begin with MVFR conditions due to scattered thunderstorms near KSSI moving southward along the Georgia coast towards KJAX and KVQQ with additional storms drifting over KGNV. Storm activity will dissipate after 02Z this evening with mostly clear skies tonight with shallow ground fog possible near KVQQ and KGNV due to calm winds inland. Weak high pressure will allow VFR conditions otherwise overnight, but will begin to erode just south of the region and become replaced by a strengthening trough just north of the region that will increase moisture levels on Monday with scattered to numerous storms expected during the early to mid afternoon hours for the regional terminals after 18Z. Have Prob30 groups for all TAF sites except KGNV for expected increase in storm coverage from 19Z to 23Z Monday. .MARINE... Mainly offshore Southwest flow at 10-15 knots with seas 2 to 3 feet and local sea breezes along the coast through the mid week time frame as High pressure ridge remains just south of the waters and low pressure trof remains north of the waters over the SE US. A slight shift northward in the high pressure ridge axis towards the end of the week over the waters will lead to shift in winds to south-southeast at 10-15 knots with seas remaining 2-3 ft. Rip Currents: Mainly low risk rip currents expected early this week as surf/breakers only in the 1-2 feet range and mainly offshore Southwest flow with afternoon sea breeze at 10-15 mph. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 94 73 93 73 / 30 60 50 80 60 SSI 78 90 77 90 77 / 50 50 50 70 60 JAX 75 95 75 94 75 / 60 50 40 80 50 SGJ 76 93 75 93 75 / 20 40 50 70 50 GNV 74 95 74 94 74 / 30 40 30 70 40 OCF 74 95 73 94 74 / 30 30 30 70 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
932 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 6 NE SUWANNEE SPRINGS 30.45N 82.87W
08/09/2020 M41 MPH HAMILTON FL MESONET
A MESONET STATION 1172W 5.6 NE OF SUWANNEE
SPRINGS MEASURED A PEAK WIND GUST OF 41 MPH.
&&Special Weather Statement
National Weather Service Jacksonville FL
951 PM EDT Sun Aug 9 2020
FLZ023>025-222-GAZ364-100230-
Southern Columbia FL-Baker FL-Inland Duval FL-Inland Nassau FL-
Western Charlton GA-
951 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...BAKER...
EAST CENTRAL COLUMBIA...SOUTHWESTERN DUVAL AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 1030 PM EDT...
* At 951 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Cisco Gardens to near Olustee. Movement was southeast at 15 mph.
* Winds in excess of 45 mph and minor flooding due to heavy rainfall
is possible with these storms.
* Locations impacted include...
Taylor, Macclenny, Glen St. Mary, Cecil Field, Olustee, St. George,
Sanderson, Bryceville, Baldwin and Jacksonville Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3023 8171 3016 8247 3026 8248 3026 8246
3048 8246 3054 8193
TIME...MOT...LOC 0151Z 298DEG 14KT 3034 8186 3028 8240
ENYEDIPRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
958 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 2 N MAYPORT 30.42N 81.41W
08/09/2020 M53 MPH AMZ452 FL MESONET
WEATHERFLOW SITE AT HUGUENOT PARK MEASURED A PEAK WIND
GUST OF 53 MPH.
&&
RBRICKERSpecial Weather Statement
National Weather Service Jacksonville FL
958 PM EDT Sun Aug 9 2020
FLZ025-124-125-133-100245-
Coastal St. Johns FL-Inland Duval FL-Coastal Nassau FL-
Coastal Duval FL-
958 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU...NORTHERN
ST. JOHNS AND DUVAL COUNTIES UNTIL 1045 PM EDT...
* At 958 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 8 miles
east of Fernandina Beach to near Neptune Beach to Normandy.
Movement was east at 35 mph.
* Winds in excess of 45 mph possible with these storms.
* Locations impacted include...
Jacksonville, Fernandina Beach, Unf, Mandarin, Ponte Vedra Beach,
Arlington, Neptune Beach, Sawgrass, Baymeadows and Cisco Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3014 8169 3019 8168 3019 8181 3038 8191
3045 8150 3069 8145 3069 8141 3025 8135
3016 8132
TIME...MOT...LOC 0158Z 273DEG 31KT 3063 8131 3034 8137 3029 8178
ENYEDIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
959 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST MAYPORT 30.38N 81.42W
08/09/2020 M48 MPH DUVAL FL AWOS
AWOS STATION AT KNRB MAYPORT NAVAL STATION
MEASURED A PEAK WIND GUST OF 48 MPH.
&&PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1011 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 1 N JACKSONVILLE BEACH 30.29N 81.39W
08/09/2020 M44 MPH AMZ452 FL MESONET
WEATHERFLOW SITE AT JACKSONVILLE BEACH PIER MEASURED A
PEAK WIND GUST OF 44 MPH.
&&
RBRICKERThe Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
3 heavy rain, 1 flash flood, 1 hail. Local standard time, as filed.
The mesonet station measured 4.72 inches.
The JAX ASOS measured 3.26 inches of daily rainfall.
The public measured 1.25 inches of rain in 15 minutes. Minor street flooding was observed.
At 852 pm, the broadcast media relayed a video of flooding along College Street in Riverside. Cars appeared they were driving through about 1 ft of flood water. At 918 pm, the public reported water flowing over the road at Roosevelt Blvd and Hollywood in Jacksonville. At 924 pm, broadcast media reported cars were trapped in flood water along College Drive and Acosta Steers in Riverside. At 930 pm, the public reported flooding across the road at Fitch and Belvedere in Jacksonville. At 1025 pm, the public reported flooding at Pine Grove Avenue in Avondale.
Penny size hail was reported in Matanzas Woods section of Palm Coast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905668, 905669, 905667, 905665, 905666.